Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 42, NWS Raleigh, NC

March 25, 2012Davidson County, Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 25, 2012, 4:51 AM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2012, 4:51 AM EDT (08:51 UTC)
Expired
Mar 25, 2012, 5:45 AM EDT
In force
54 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Davidson County, NC, Forsyth County, NC

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WUUS52 KRAH 250851
SVRRAH
NCC057-067-250945-
/O.NEW.KRAH.SV.W.0042.120325T0851Z-120325T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
451 AM EDT SUN MAR 25 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA
  WESTERN FORSYTH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 545 AM EDT

* AT 449 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF LEXINGTON...OR 5 MILES SOUTH
  OF MOCKSVILLE...MOVING NORTHEAST AT 15 MPH. GOLF BALL SIZED HAIL IS
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ARCADIA...CLEMMONS...
  MIDWAY...

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 192.

THIS IS A DANGEROUS STORM...WITH A HISTORY OF PRODUCING LARGE 
AMOUNTS OF DAMAGING HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3622 8036 3588 8010 3573 8043 3574 8046
      3583 8049 3584 8043 3586 8042 3585 8039
      3589 8042 3589 8037 3596 8038 3599 8043
      3601 8042 3606 8047 3604 8048 3605 8051
TIME...MOT...LOC 0851Z 230DEG 15KT 3583 8053

$$

VINCENT
5 follow-up statements
740 
WWUS52 KRAH 250907
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
507 AM EDT SUN MAR 25 2012

NCC057-067-250945-
/O.CON.KRAH.SV.W.0042.000000T0000Z-120325T0945Z/
DAVIDSON NC-FORSYTH NC-
507 AM EDT SUN MAR 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM EDT
FOR WESTERN FORSYTH AND NORTHERN DAVIDSON COUNTIES...

AT 503 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 12 MILES
SOUTHWEST OF CLEMMONS...OR NEAR MOCKSVILLE...MOVING NORTHEAST AT 15 
MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE AMOUNTS OF DAMAGING 
GOLF BALL SIZE HAIL IN ROWAN AND IREDELL COUNTIES.

HAZARDS IN THE WARNING INCLUDE...
GOLF BALL SIZE HAIL.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...WELCOME...MIDWAY... 
ARCADIA...AND CLEMMONS.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 192.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3622 8036 3588 8010 3573 8043 3574 8046
      3583 8049 3584 8043 3586 8042 3585 8039
      3589 8042 3589 8037 3596 8038 3599 8043
      3601 8042 3606 8047 3604 8048 3605 8051
TIME...MOT...LOC 0904Z 225DEG 14KT 3587 8049

$$

VINCENT
011 
WWUS52 KRAH 250921
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
521 AM EDT SUN MAR 25 2012

NCC057-067-250945-
/O.CON.KRAH.SV.W.0042.000000T0000Z-120325T0945Z/
DAVIDSON NC-FORSYTH NC-
521 AM EDT SUN MAR 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM EDT
FOR WESTERN FORSYTH AND NORTHWESTERN DAVIDSON COUNTIES...

AT 517 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF CLEMMONS...OR NEAR MOCKSVILLE...MOVING NORTHEAST AT 15 
MPH. THIS STORM HAS A HISTORY OF PRODUCING QUARTER TO GOLFBALL SIZE 
HAIL IN IREDELL...ROWAN AND DAVIE COUNTIES.

HAZARDS IN THE WARNING INCLUDE...
QUARTER TO GOLF BALL SIZE HAIL.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...LEWISVILLE...ARCADIA... 
AND CLEMMONS.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 192.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3606 8047 3604 8048 3605 8051 3622 8036
      3593 8014 3580 8047 3583 8049 3584 8043
      3586 8042 3585 8039 3589 8042 3589 8037
      3596 8038 3599 8043 3601 8042
TIME...MOT...LOC 0919Z 221DEG 14KT 3592 8046

$$

VINCENT
409 
WWUS52 KRAH 250932
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
532 AM EDT SUN MAR 25 2012

NCC057-067-250945-
/O.CON.KRAH.SV.W.0042.000000T0000Z-120325T0945Z/
DAVIDSON NC-FORSYTH NC-
532 AM EDT SUN MAR 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM EDT
FOR WESTERN FORSYTH AND NORTH CENTRAL DAVIDSON COUNTIES...

AT 528 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF CLEMMONS...OR 6 MILES NORTHEAST OF MOCKSVILLE...MOVING
NORTHEAST AT 15 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...CLEMMONS AND LEWISVILLE.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 190.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL CAPABLE OF BREAKING 
WINDOWS...DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM 
WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3606 8047 3604 8048 3605 8051 3622 8036
      3597 8020 3590 8035 3589 8037 3596 8038
      3599 8043 3601 8042
TIME...MOT...LOC 0932Z 203DEG 12KT 3596 8046

$$

VINCENT
216 
WWUS52 KRAH 250940
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
540 AM EDT SUN MAR 25 2012

NCC057-067-250945-
/O.CON.KRAH.SV.W.0042.000000T0000Z-120325T0945Z/
DAVIDSON NC-FORSYTH NC-
540 AM EDT SUN MAR 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM EDT
FOR WESTERN FORSYTH AND NORTHWESTERN DAVIDSON COUNTIES...

AT 538 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
CLEMMONS...OR 8 MILES NORTHEAST OF MOCKSVILLE...MOVING NORTH AT 15
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...CLEMMONS AND LEWISVILLE.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 192.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL CAPABLE OF BREAKING 
WINDOWS...DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM 
WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3606 8047 3604 8048 3605 8051 3622 8036
      3600 8022 3595 8034 3593 8038 3596 8038
      3599 8043 3601 8042
TIME...MOT...LOC 0940Z 197DEG 12KT 3598 8045

$$

VINCENT
426 
WWUS52 KRAH 250946
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
546 AM EDT SUN MAR 25 2012

NCC057-067-250955-
/O.EXP.KRAH.SV.W.0042.000000T0000Z-120325T0945Z/
DAVIDSON NC-FORSYTH NC-
546 AM EDT SUN MAR 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FORSYTH AND
NORTHWESTERN DAVIDSON COUNTIES EXPIRES AT 545 AM EDT...

THE STORM THAT PROMPTED THE WARNING HAS SIGNIFICANTLY WEAKENED IN 
THE PAST 15 MINUTES...AND SEVERE WEATHER IS NO LONGER EXPECTED. 
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

ADDITIONAL THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND 
FREQUENT CLOUD TO GROUND LIGHTNING WILL REMAIN POSSIBLE OVER WESTERN 
DAVIDSON AND FORSYTH COUNTIES THROUGH 630 AM.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 192.

LAT...LON 3606 8047 3604 8048 3605 8051 3622 8036
      3600 8022 3595 8034 3593 8038 3596 8038
      3599 8043 3601 8042
TIME...MOT...LOC 0945Z 197DEG 13KT 3602 8045

$$

VINCENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:45 AM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 25, 3:45 AM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
345 AM EDT SUN MAR 25 2012

.SYNOPSIS...
UNSETTLED WEATHER WILL PERSIST TODAY AS A POTENT UPPER LEVEL LOW
PROGRESSES EAST OVER THE CAROLINAS. MUCH DRIER CONDITIONS WILL
RETURN FOR MONDAY AND TUESDAY AS UPPER LEVEL HIGH PRESSURE BUILDS IN
FROM THE WEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 345 AM SUNDAY...

OVERVIEW:
A POTENT UPPER LEVEL LOW CENTERED OVER FAR SOUTHWEST NC AT 06Z THIS
MORNING WILL TRACK EAST SOUTHEAST TO CAPE FEAR BY 00Z THIS
EVENING...PROGRESSING OFFSHORE BY 12Z MONDAY MORNING. IN THE LOWER
LEVELS...A WEAK/BAGGY SURFACE LOW CENTERED OVER THE CAROLINAS AT 06Z
WILL TRACK EAST OF THE I-95 CORRIDOR THIS AFTERNOON BEFORE
PROGRESSING OFFSHORE WITH THE UPPER LEVEL LOW LATE TONIGHT.

TEMPERATURES:
HIGH TEMPS TODAY WILL BE PRIMARILY BE A FUNCTION OF TWO FACTORS...
CLOUD COVER AND SCATTERED CONVECTION ASSOCIATED WITH THE UPPER LEVEL
LOW PROGRESSING THROUGH THE AREA. ALTHOUGH SOME UNCERTAINTY PERSISTS
W/REGARD TO THE EXACT TRACK OF THE UPPER LOW...THE BULK OF MODEL
GUIDANCE INDICATES THAT IT WILL GENERALLY TRACK EAST/SE FROM
ASHEVILLE TO CAPE FEAR THROUGH 00Z THIS EVENING. ON THAT TRACK...
THE N/NW PIEDMONT WOULD BE MOST LIKELY TO SEE BROKEN/OVERCAST
MID-LEVEL CLOUD COVER PERSIST THROUGH THE MAJORITY OF THE DAY...AND
THE SOUTHEAST COASTAL PLAIN WOULD BE MOST LIKELY TO SEE A PERIOD OF
PARTLY TO MOSTLY SUNNY SKIES IN ASSOC/W A RELATIVELY DRIER MID-LEVEL
AIRMASS ON THE SOUTHERN/EASTERN PERIPHERY OF THE UPPER LOW. AS A
RESULT...EXPECT THE COOLEST READINGS IN THE N/NW PIEDMONT AND THE
WARMEST IN THE SE COASTAL PLAIN. SCATTERED CONVECTION PROVIDES THE
LARGEST UNCERTAINTY WITH TEMPS TODAY. GIVEN DEWPOINTS IN THE MID
50S...EVAP COOLING ASSOC/W PRECIPITATION COULD EASILY PREVENT HIGHS
FROM EXCEEDING THE LOWER 60S IN AREAS WHERE CLOUD COVER/PRECIP ARE
MORE PERSISTENT...HOWEVER...UNCERTAINTY IN THE TIMING AND LOCATION
OF CONVECTION TODAY IS SUFFICIENT TO PRECLUDE TAKING THIS FACTOR
INTO ACCOUNT. WITH THE ABOVE IN MIND...AND WITH 1000-850 MB
THICKNESSES PROGGED IN THE 1355-1365 METER RANGE... EXPECT HIGHS TO
RANGE FROM THE UPPER 60S IN THE NW PIEDMONT TO THE LOWER/MID 70S IN
THE SE COASTAL PLAIN. WITH LINGERING MID-LEVEL CLOUD COVER ON THE
BACKSIDE OF THE DEPARTING UPPER LOW THROUGH AT LEAST 06Z...LOWS
TONIGHT WILL BE DRIVEN PRIMARILY BY THE ONSET OF LOW-LEVEL COLD
ADVECTION AND CLEARING IN THE 06-12Z TIME FRAME FROM NW-SE. EXPECT
LOWS TO RANGE FROM THE LOWER 50S NW TO MID 50S SE.

PRECIPITATION:
LIFT TODAY WILL BE PRESENT IN THE FORM OF DPVA ASSOCIATED WITH SMALL
AMPLITUDE SHORTWAVES ROTATING AROUND THE UPPER LEVEL LOW...MID-LEVEL
FRONTOGENESIS ON THE N/NW PERIPHERY OF THE H7 REFLECTION EXPECTED TO
TRACK ALONG THE NC/SC BORDER...AND SHALLOW LOW-LEVEL CONVERGENCE IN
VICINITY OF THE WEAK/BAGGY SURFACE LOW PROGRESSING EAST THROUGH THE
AREA. W/REGARD TO THERMODYNAMICS...500-1000 J/KG OF MLCAPE IS
EXPECTED THIS AFTERNOON OWING TO A RELATIVELY MOIST BOUNDARY LAYER
(DEWPOINTS MID 50S) AND STEEP MID-LEVEL LAPSE RATES UNDER THE COLD
POOL ALOFT (H5 TEMPS FALLING TO -21C). UNCERTAINTY PERSISTS W/REGARD
TO THE EXACT TIMING AND LOCATION OF PRECIPITATION TODAY...HOWEVER...
THE HIGH RESOLUTION WRF-NMM SIMULATED REF PRODUCT INDICATES THE BEST
CHANCE FOR PRECIP IN CENTRAL NC THROUGH 18Z THIS AFTERNOON WILL BE
IN THE FAR NORTHERN AND WESTERN PIEDMONT...CLOSER TO WHERE THE BEST
DPVA AND MID-LEVEL FRONTOGENESIS SHOULD BE. FURTHER SOUTH/EAST IN
THE SANDHILLS AND COASTAL PLAIN...ISOLD CONVECTION WILL BE POSSIBLE
AT THE LEAST. BETWEEN 18Z THIS AFTERNOON AND 06Z TONIGHT...THE BEST
CHANCE FOR PRECIP IS EXPECTED TO SHIFT FROM THE N/W PIEDMONT INTO
THE TRIANGLE AND COASTAL PLAIN AS THE THE BEST DPVA/MID-LEVEL
FRONTOGENESIS PROGRESSES EAST/ESE WITH THE UPPER LOW. WITH THE ABOVE
IN MIND...AFTER 20-40% PRECIP CHANCES EARLY THIS MORNING (HIGHEST
FAR WESTERN PIEDMONT) WILL INDICATE PRECIP CHANCES INCREASING TO
LIKELY (60%) IN THE FAR N/NW PIEDMONT FROM 15-21Z...WITH 20-50%
CHANCES ELSEWHERE (LOWEST EAST/SE COASTAL PLAIN) IN THAT TIME FRAME.
WILL SHOW PRECIP CHANCES INCREASING TO HIGH CHANCE OR LOW LIKELY
(50-60%) OVER THE TRIANGLE AND CENTRAL/NE COASTAL PLAIN BETWEEN 21Z
THIS AFTERNOON AND 06Z TONIGHT...WITH PRECIP CHANCES DECREASING AND
EVENTUALLY ENDING IN THE N/NW PIEDMONT IN THAT TIME FRAME. PRECIP
CHANCES SHOULD END IN THE SANDHILLS/COASTAL PLAIN BY 09-12Z AS THE
UPPER LOW PROGRESSES OFFSHORE AND HEIGHT RISES/SUBSIDENCE COMMENCE.

SEVERE THREAT:
DESPITE MUCAPE VALUES ANALYZED AT NO MORE THAN 100-250 J/KG PER 07Z
SPC MESOANALYSIS...AN IMPRESSIVE ISOLATED SEVERE STORM WAS PRESENT
WEST OF THE YADKIN RIVER OVER SOUTHERN IREDELL COUNTY AT 07Z THIS
MORNING...WITH 70 DBZ ECHOES UP TO 15 KFT...50 DBZ ECHOES UP TO 25
KFT...AND ECHO TOPS IN VICINITY OF 35 KFT. THIS ISOLD CELL IS
APPARENTLY BEING AIDED BY STRONG DPVA ASSOC/W A SHORTWAVE
PROGRESSING FROM UPSTATE SC TO CHARLOTTE AND THE FAR WESTERN
PIEDMONT ON THE EASTERN PERIPHERY OF THE UPPER LOW. INSTABILITY IN
THAT REGION IS LIKELY UNDER-REPRESENTED AND ENHANCED BY STRONG
LAYER-LIFTING (CONVECTIVE INSTABILITY) AND MID-LEVEL UPDRAFT
ROTATION OWING TO 35-40 KT OF 0-6 KM BULK SHEAR. WITH THIS IN
MIND...AN ISOLD THREAT OF SEVERE HAIL CANNOT BE RULED OUT BETWEEN
ROUGHLY 08-10Z IN FORSYTH/DAVIDSON COUNTIES...CLOSE TO THE TRACK OF
THE AFOREMENTIONED SHORTWAVE. BETWEEN 10-18Z...0-6KM BULK SHEAR
VALUES OVER CENTRAL NC WILL DECREASE TO ~20 KT OR LESS FROM
WEST-EAST AS THE HEIGHT GRADIENT WEAKENS IN VICINITY OF THE UPPER
LOW...AND THE THREAT FOR ORGANIZED CONVECTION WILL END FROM
WEST-EAST IN THAT TIME FRAME. ALTHOUGH BULK SHEAR VALUES WILL
INCREASE TO 35-45 KT AGAIN FROM WEST-EAST BETWEEN 18-06Z IN ASSOC/W
NNE/NE MID-LEVEL FLOW ON THE BACKSIDE OF THE UPPER LOW...THE BEST
DPVA/THERMODYNAMICS SHOULD REMAIN ON ITS EASTERN PERIPHERY...AND DO
NOT ANTICIPATE A THREAT FOR ORGANIZED CONVECTION LATER THIS AFT/EVE
AT THIS TIME. DESPITE WEAKENING DEEP LAYER SHEAR AS MENTIONED
ABOVE...GIVEN STEEP LOW/MID-LEVEL LAPSE RATES AND VERY COLD TEMPS
ALOFT...SMALL HAIL AND GUSTY WINDS WILL CERTAINLY BE POSSIBLE WITH
ANY STORMS TODAY...PARTICULARLY DURING THE AFTERNOON. -VINCENT

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 255 AM SUNDAY...

THE LATEST GFS/EUROPEAN MODELS ARE FAVORED WITH THE TIMING/STRENGTH
OF THE UPPER LOW THAT WILL BE MOVING AWAY FROM OUR REGION ON MONDAY.
STRONG SUBSIDENCE IN THE REAR OF THE UPPER LOW WILL COMBINE WITH A
DOWNSLOPE FLOW FROM THE NNW OF 10-15 MPH OFF THE BLUE RIDGE INTO THE
PIEDMONT TO BRING MOSTLY SUNNY SKIES TO CENTRAL NC MONDAY. MODELS
ARE IN GOOD AGREEMENT IN THE TIMING OF A SURFACE COLD FRONT THAT IS
FORECAST TO PUSH SOUTH THROUGH NC MONDAY AFTERNOON. WITH STRONG
DRYING EXPECTED ALONG AND BEHIND THE FRONT... DEW POINTS ARE
FORECAST TO DROP OFF INTO THE 30S BY MID TO LATE AFTERNOON. HIGHS
ARE EXPECTED TO REACH 75 TO 80 WITH THE WARMEST READINGS EXPECTED
ACROSS THE SANDHILLS.

WITH HIGH CONFIDENCE... THE FORECAST FOR MONDAY NIGHT AND TUESDAY IS
FOR BREEZY AND MUCH COOLER CONDITIONS WITH MOSTLY CLEAR SKIES MONDAY
EVENING... WITH WINDS EXPECTED TO DIE OFF BY LATE EVENING. A STRONG
HIGH PRESSURE WILL BUILD SOUTH FROM THE EASTERN GREAT LAKES DEEP
INTO GA BY TUESDAY. ANOTHER ISSUE MAY BE A POTENTIAL FROST ADVISORY
ACROSS THE NORTH MONDAY NIGHT AS TEMPERATURES CRASH AFTER THE WINDS
DIE OFF. LOWS OF 35-40 EXPECTED NORTH... WITH AROUND 40 IN THE SE.
THE MAIN THREAT WILL BE SCATTERED FROST IN LOW LYING AND NON-URBAN
AREAS OF THE PIEDMONT BETWEEN 400 AM AND SUNRISE. HIGHS TUESDAY WILL
BE MOSTLY IN THE 60S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 AM SUNDAY...

A SPRING TEMPERATURE SEE-SAW IS EXPECTED WEDNESDAY THROUGH LATE
WEEK.

A RAPID WARM-UP WEDNESDAY WILL BRING HIGHS BACK INTO THE MID 70S TO
AROUND 80. THIS WARMTH WILL PEAK THURSDAY WHEN THERE MAY BE A CHANCE
OF A SHOWER OR THUNDERSTORM DEPENDING ON THE TIMING OF THE NEXT COLD
FRONT. THIS WARMTH WILL BE FOLLOWED BY ANOTHER QUICK SHOT OF COOLER
AIR WITH HIGHS BACK INTO THE 65-72 RANGE EXPECTED BY FRIDAY. MOST
GUIDANCE SUGGESTS LOWS SHOULD STAY ABOVE THE FROST THRESHOLD DURING
THE NEXT COOL SNAP FRIDAY MORNING (MOSTLY 38+ DEGREES).

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
AS OF 215 AM SUNDAY...

24-HR TAF PERIOD:
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST THROUGH
THE TAF PERIOD AS A POTENT UPPER LEVEL LOW PROGRESSES EAST/SE
THROUGH THE CAROLINAS. TRANSIENT SUB-VFR CONDITIONS CAN BE EXPECTED
IN ASSOC/W ANY CONVECTION THROUGHOUT THE TAF PERIOD. ADDITIONALLY...
MVFR/IFR CEILINGS AND/OR MVFR VISBYS WILL BE POSSIBLE AT ANY TAF
SITE THROUGH 12Z THIS MORNING IN ASSOC/W A RESIDUAL MOIST BOUNDARY
LAYER AND NOCTURNAL COOLING. WINDS WILL BE LIGHT/VARIABLE THROUGH
18-21Z THIS AFTERNOON...EVENTUALLY BECOMING NORTHWEST AT 5-10 KT BY
THE END OF THE TAF PERIOD AS THE UPPER LEVEL LOW AND IT'S SURFACE
REFLECTION PROGRESS OFFSHORE THE CAROLINA COAST AND HIGH PRESSURE
BEGINS BUILDING INTO THE AREA FROM THE NORTHWEST.

LOOKING AHEAD:
CLEAR SKIES/VFR CONDITIONS ASSOCIATED WITH AN UPPER LEVEL RIDGE AND
SURFACE HIGH PRESSURE WILL PREVAIL OVER CENTRAL NC MONDAY/TUESDAY.
MVFR/IFR CEILINGS WILL BE POSSIBLE WEDNESDAY MORNING AS HIGH
PRESSURE SHIFTS OFFSHORE AND A MOIST SOUTHERLY RETURN FLOW DEVELOPS.
SUB-VFR CONDITIONS WILL ALSO BE POSSIBLE WEDNESDAY NIGHT AND
THURSDAY IN ASSOC/W A BACKDOOR COLD FRONT EXPECTED TO PROGRESS
SLOWLY SOUTHWARD THROUGH CENTRAL NC. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...BADGETT
LONG TERM...BADGETT
AVIATION...VINCENT
Hazardous weather outlook, Mar 25, 2:25 AM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
225 AM EDT SUN MAR 25 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-260630-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
225 AM EDT SUN MAR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST TODAY AS A
POTENT UPPER LEVEL LOW PROGRESSES EAST THROUGH THE CAROLINAS.
ALTHOUGH SEVERE WEATHER IS UNLIKELY...ANY STORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS...PRIMARILY
DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Local storm report, Mar 24, 11:13 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
1113 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             3 S ELM CITY            35.77N  77.86W
03/24/2012  M1.00 INCH       WILSON             NC   AMATEUR RADIO

            NICKEL TO QUARTER SIZE HAIL LASTED APPROXIMATELY 2
            MINUTES

0450 PM     HAIL             5 N SALEMBURG           35.09N  78.51W
03/24/2012  E1.00 INCH       SAMPSON            NC   TRAINED SPOTTER

            HAIL FELL FOR ABOUT 7 MINUTES

0520 PM     HAIL             1 N MIDWAY              36.00N  80.27W
03/24/2012  E1.00 INCH       DAVIDSON           NC   PUBLIC

            HAIL FELL FOR SEVERAL MINUTES

0545 PM     HAIL             LEXINGTON               35.81N  80.26W
03/24/2012  E1.00 INCH       DAVIDSON           NC   PUBLIC

            1 INCH HAIL IN LEXINGTON

0600 PM     HAIL             2 WSW PIEDMONT TRIAD AI 36.09N  79.98W
03/24/2012  M1.00 INCH       GUILFORD           NC   AMATEUR RADIO

0620 PM     HAIL             2 WNW ARCHDALE          35.92N  80.00W
03/24/2012  M0.88 INCH       GUILFORD           NC   AMATEUR RADIO

0620 PM     TSTM WND DMG     LOCUST                  35.26N  80.43W
03/24/2012                   STANLY             NC   911 CALL CENTER

            TWO TREES DOWN IN LOCUST

0622 PM     HAIL             SUMMERFIELD             36.20N  79.89W
03/24/2012  E0.88 INCH       GUILFORD           NC   TRAINED SPOTTER

            NICKEL SIZED HAIL IN SUMMERFIELD

0622 PM     TSTM WND DMG     2 WSW LAKE TOWNSEND     36.15N  79.81W
03/24/2012                   GUILFORD           NC   TRAINED SPOTTER

            TREE DOWN AT BASS CHAPEL ROAD AND NETFIELD ROAD... TIME
            ESTIMATED BY RADAR

0640 PM     HAIL             4 W PLEASANT GARDEN     35.97N  79.84W
03/24/2012  E1.00 INCH       GUILFORD           NC   TRAINED SPOTTER

            QUARTER SIZED HAIL AT OLD RANDLEMAN ROAD AND HIGHWAY
            220

0645 PM     HAIL             2 NNE PARKWOOD          35.91N  78.89W
03/24/2012  E0.25 INCH       DURHAM             NC   AMATEUR RADIO

0655 PM     TSTM WND GST     STANLY COUNTY APT       35.42N  80.15W
03/24/2012  M54 MPH          STANLY             NC   AWOS

0710 PM     TSTM WND DMG     1 N ANSONVILLE          35.13N  80.11W
03/24/2012                   ANSON              NC   911 CALL CENTER

            FIRE DEPT RESPONDED TO A TREE BLOWN DOWN ACROSS HWY 52
            JUST NORTH OF ANSONVILLE

0715 PM     HAIL             1 ESE HILLSBOROUGH      36.06N  79.08W
03/24/2012  M1.00 INCH       ORANGE             NC   911 CALL CENTER

            911 CENTER REPORTS QUARTER SIZE HAIL IN HILLSBOROUGH ON
            MEADOWLANDS DRIVE AND ROUTE 70A

0718 PM     HAIL             2 SE HILLSBOROUGH       36.05N  79.08W
03/24/2012  M1.00 INCH       ORANGE             NC   COCORAHS

            COCORAHS REPORT OF HAIL UP TO THE SIZE OF QUARTERS.
            HAIL COVERING THE GROUND.

0720 PM     HAIL             HILLSBOROUGH            36.07N  79.10W
03/24/2012  E1.00 INCH       ORANGE             NC   TRAINED SPOTTER

            QUARTER SIZED HAIL IN HILLSBOROUGH

0725 PM     TSTM WND DMG     6 E ULAH                35.63N  79.74W
03/24/2012                   RANDOLPH           NC   911 CALL CENTER

            TREE ON A HOUSE AT 3465 FAIRVIEW FARM ROAD NEAR LIBERTY

0740 PM     HAIL             3 E CLIMAX              35.92N  79.67W
03/24/2012  E1.00 INCH       GUILFORD           NC   TRAINED SPOTTER

            QUARTER SIZED HAIL NEAR LIBERTY ROAD AND 421

0749 PM     HAIL             BURLINGTON              36.08N  79.45W
03/24/2012  E1.25 INCH       ALAMANCE           NC   PUBLIC

            HALF DOLLAR SIZE HAIL IN BURLINGTON

0751 PM     TSTM WND DMG     4 SSW CONCORD           36.41N  79.08W
03/24/2012                   PERSON             NC   911 CALL CENTER

            TREE DOWN AT WAGSTAFF CARVER ROAD

0751 PM     HAIL             LIBERTY                 35.85N  79.57W
03/24/2012  E0.88 INCH       RANDOLPH           NC   PUBLIC

            NICKEL SIZED HAIL IN LIBERTY

0754 PM     HAIL             2 SW SWEPSONVILLE       36.01N  79.39W
03/24/2012  M1.00 INCH       ALAMANCE           NC   TRAINED SPOTTER

            1 INCH HAIL WAS OBSERVED FOR 30 SECONDS.

0758 PM     HAIL             ROXBORO                 36.40N  78.98W
03/24/2012  M1.00 INCH       PERSON             NC   TRAINED SPOTTER

            QUARTER SIZE HAIL AT 720 NORTH MADISON IN ROXBORO

0801 PM     HAIL             GRAHAM                  36.06N  79.39W
03/24/2012  E1.00 INCH       ALAMANCE           NC   PUBLIC

            ONE INCH HAIL IN GRAHAM

0814 PM     HAIL             2 SSE HAW RIVER         36.07N  79.35W
03/24/2012  M1.00 INCH       ALAMANCE           NC   TRAINED SPOTTER

            QUARTER SIZE HAIL AT THE FLYING J

&&

EVENT NUMBER RAH1200115 RAH1200116 RAH1200117 RAH1200138 RAH1200118
RAH1200119 RAH1200137 RAH1200120 RAH1200126 RAH1200121 RAH1200122
RAH1200135 RAH1200139 RAH1200123 RAH1200124 RAH1200125 RAH1200128
RAH1200127 RAH1200134 RAH1200132 RAH1200136 RAH1200130 RAH1200129
RAH1200133 RAH1200131

BLAES
Local storm report, Mar 25, 12:09 AM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1209 AM EDT SUN MAR 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             3 ESE BUSHY FORK        36.29N  79.04W
03/24/2012  M0.25 INCH       PERSON             NC   STORM CHASER

&&

EVENT NUMBER RAH1200140

BLAES
Local storm report, Mar 25, 12:17 AM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1217 AM EDT SUN MAR 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             4 SSE BUSHY FORK        36.26N  79.04W
03/24/2012  M0.75 INCH       PERSON             NC   TRAINED SPOTTER

            DIME SIZE HAIL FALLING ALONG ROUTE 157 AT
            HOLEMAN-ASHLEY ROAD.4

&&

EVENT NUMBER RAH1200141

BLAES
Special weather statement, Mar 25, 4:30 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
430 AM EDT SUN MAR 25 2012

NCZ021-038-250930-
FORSYTH-DAVIDSON-
INCLUDING THE CITIES OF...WINSTON-SALEM...LEXINGTON
430 AM EDT SUN MAR 25 2012

...AN ISOLATED SEVERE THUNDERSTORM OVER NORTHERN ROWAN COUNTY MAY
AFFECT FAR NORTHWEST DAVIDSON AND WESTERN FORSYTH COUNTIES
BY 515 AM...

AT 430 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
ISOLATED SEVERE STORM WITH A HISTORY OF PRODUCING LARGE AMOUNTS OF
QUARTER TO GOLF BALL SIZE HAIL IN NORTHERN ROWAN COUNTY...MOVING
NORTHEAST AT 15 MPH. IF THE STORM MAINTAINS ITS CURRENT TRACK AND
INTENSITY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED FOR
LOCATIONS ALONG THE YADKIN RIVER IN FAR NORTHWEST DAVIDSON COUNTY
AND WESTERN FORSYTH COUNTY.

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 8:04 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee, Moore41 min
Mar 24, 8:08 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Lee, Orange52 min
Mar 24, 8:15 PM EDTAreal Flood AdvisoryRAHDurham3 hr
Mar 24, 8:36 PM EDTSpecial Weather StatementRAHPerson24 min
Mar 24, 8:42 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance, Wake63 min
Mar 24, 8:50 PM EDTAreal Flood AdvisoryRAHPerson3 hr
Mar 24, 9:42 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Nash, Warren78 min
Mar 24, 10:41 PM EDTSpecial Weather StatementRAHCumberland49 min
Mar 25, 5:57 AM EDTSpecial Weather StatementRAHGuilford48 min
Mar 25, 6:16 AM EDTSpecial Weather StatementRAHRandolph44 min
Mar 25, 6:42 AM EDTAreal Flood AdvisoryRAHGuilford3 hr
Mar 25, 6:56 AM EDTSpecial Weather StatementRAHGuilford64 min
Mar 25, 8:24 AM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Randolph51 min
Mar 25, 9:24 AM EDTSpecial Weather StatementRAHChatham51 min
Mar 25, 1:59 PM EDTSpecial Weather StatementRAHAnson, Harnett, Hoke, Lee, Moore, Richmond and 1 more61 min
Mar 25, 2:41 PM EDTSevere Thunderstorm WarningRAHWayne49 min
Mar 25, 4:08 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett52 min
Mar 25, 4:20 PM EDTSpecial Weather StatementRAHBladen55 min
Mar 25, 4:42 PM EDTSevere Thunderstorm WarningRAHSampson48 min
Mar 25, 4:48 PM EDTSevere Thunderstorm WarningRAHCumberland42 min
Mar 25, 5:37 PM EDTSpecial Weather StatementRAHCumberland, Sampson53 min
Mar 25, 6:03 PM EDTSpecial Weather StatementRAHHarnett, Johnston, Wayne, Wilson57 min
Mar 25, 6:09 PM EDTAreal Flood AdvisoryRAHSampson3 hr
Mar 25, 6:28 PM EDTSevere Thunderstorm WarningRAHWayne62 min
Mar 25, 7:04 PM EDTSpecial Weather StatementRAHSampson56 min
Mar 25, 7:13 PM EDTAreal Flood AdvisoryRAHWayne2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.